Iowa, 2013

Drought in Iowa, September 10 to 30, 2013

September 10 to 30, 2013 · NWS DVN · 8 events in 8 counties and zones

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 10 in Benton, Van Buren, Linn, Cedar, Jones, Clinton, Muscatine, and Scott Counties and continuing through the remainder of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 10 in Benton, Van Buren, Linn, Cedar, Jones, Clinton, Muscatine, and Scott Counties and continuing through the remainder of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 9, 10:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 9, 10:12 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 PM CDT MON SEP 9 2013

.SYNOPSIS...
ISSUED AT 314 PM CDT MON SEP 9 2013

CLEAR SKIES WITH SOUTHWEST WINDS RESULTING IN TEMPERATURES IN THE
MID TO UPPER 90S TO LOCALLY NEAR 100 DEGREES IN SOUTHWEST SECTIONS
AT 2:30 PM. HIGHS TODAY MAY AT LEAST TIE SOME RECORDS BY 5 PM. UPPER
AIR ANALYSIS SHOWS SLOW MOVING FRONT IN DAKOTAS TO SAG SOUTH ARRIVING
TUESDAY EVENING. HEAT INDICES AT 2 PM ARE MOSTLY IN THE UPPER 90S WITH
ISOLATED READINGS AROUND 100F. REGIME CHANGE TO COOLER AND NEAR NORMAL
TO POSSIBLY BELOW NORMAL TEMPS ON TAP BY LATE THIS WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 314 PM CDT MON SEP 9 2013

TONIGHT...WARM AND CLEAR WITH LIGHT SOUTHWEST WINDS OF 4-8 MPH.
DEWPOINTS WILL CONTINUE TO FALL INTO THE UPPER 50S TO LOWER 60S
MAKING FOR A LESS MUGGY AND SLIGHTLY MORE COMFORTABLE NIGHT. IF
WINDS DECOUPLE...LOWS MAY NEED TRIMMING BY 3 PLUS DEGREES FOR LATER
SHIFTS DUE TO DRY GROUND AND LOWER DEWPOINTS WITH SOME MIDDLE 60S
MINS...NOT OUT OF THE QUESTION.

TUESDAY...NOT QUITE AS HOT AND LESS HUMID WITH SOUTHWEST WINDS OF 10
MPH WITH GUSTS TO AROUND 20 MPH IN PM HOURS. HIGHS AGAIN INTO THE
LOWER 90S NORTH TO UPPER 90S SOUTH. DEWPOINTS WILL BE IN THE UPPER
50S TO MIDDLE 60S RESULTING IN HEAT INDEX VALUES IN PM TO MAX OUT
IN THE LOW TO MIDDLE 90S NORTH AND UPPER 90S ALONG AND SOUTH OF
I-80. ISOLATED STORMS MAY ERUPT ALONG COOL FRONT AFTER 4 PM BUT
THIS WILL STILL BE NW OF FAR NW SECTIONS OF FORECAST AREA. HIGHS
STILL TO APPROACH OR POSSIBLY REACH RECORDS AT MLI AND DBQ (SEE
THE CLIMATE SECTION BELOW).

NICHOLS

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON SEP 9 2013

.LONG TERM...
LATE SEASON HEATWAVE TO GIVE WAY TO COOLER WEATHER AND POSSIBLY EVEN
BELOW NORMAL TEMPERATURES BY THE WEEKEND AS A NW FLOW REPLACES THE
UPPER HIGH AND HEAT DOME CURRENTLY IN PLACE.

SOMEWHAT DIFFUSE COLD FRONT PROGGED TO DROP SOUTH THROUGH THE AREA
TUE NIGHT AND WED HAS SLOWED SOME IN THE LATEST MODEL RUNS. IT IS
NOW NOT LIKELY TO EXIT THE FAR SOUTH UNTIL WED NIGHT. WITH THE WEAK
FORCING FOR SHOWERS AND THUNDERSTORMS LARGELY POST FRONTAL...THE
CURRENT TIMING WILL KEEP THE SOUTH DRY AND WARM TUE NIGHT. LOW
CHANCE POPS ARE MAINTAINED MAINLY NORTH OF THE HIGHWAY 20 CORRIDOR
IN AN AREA OF BROAD WEAK LOW LEVEL CONVERGENCE OVERLAID BY THE EDGE
OF JET ENTRANCE REGION LIFT.

WEDNESDAY...THE WEAK FRONT SAGS SLOWLY SOUTHWARD THROUGH THE AREA.
THIS WILL KEEP LOW LEVEL MOISTURE POOLING OVER THE AREA WHILE THE
CAP OF WARM AIR ALOFT CONTINUES TO WEAKEN. THIS WILL BE FAVORABLE
FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AND HAVE
LOW CHANCE POPS OVER THE ENTIRE FORECAST AREA. WEAK WINDS WILL LIMIT
MIXING...BUT THERMAL FIELDS STILL SUPPORT HIGHS FROM THE LOWER 80S
NORTH TO AROUND 90 IN THE SOUTH WITH DEWPOINTS IN 60S...CONTINUING
THE STRETCH OF UNCOMFORTABLE CONDITIONS.

WED NIGHT INTO THURSDAY...UPPER LEVEL TROUGH BEGINS TO DEVELOP OVER
THE NORTHEASTERN U.S...ALLOWING COOLER AIR AT 850 MB TO BEGIN
SPILLING SOUTHWARD INTO THE UPPER MS VALLEY AND GREAT LAKES. CANNOT
RULE OUT SCATTERED POST FRONTAL CONVECTION AND HAVE CHANCE POPS
ACROSS THE SOUTH WED NIGHT. THURSDAY...COOL AIR ADVECTION COMMENCES
AS WINDS BECOME LIGHT FROM THE NORTH...ADVECTING SURFACE DEWPOINTS
IN THE 50S INTO THE REGION. SUNSHINE AND DRY GROUND WILL STILL PUSH
HIGHS INTO THE UPPER 70S TO LOWER 80S.

THU NIGHT INTO SATURDAY...SURFACE WINDS BECOME NORTHEAST THEN
EASTERLY AS HIGH PRESSURE BUILDS OVER THE UPPER GREAT LAKES. THIS
WILL TAP INTO A MUCH COOLER CANADIAN AIRMASS. LOWS WILL BE IN THE
50S THU NIGHT...THEN 40S TO LOW 50S FRI NIGHT. HIGHS WILL BE LIMITED
TO THE 70S AND POSSIBLY ONLY MID TO UPPER 60S ACROSS THE NORTHEAST
FRIDAY.

SATURDAY NIGHT THROUGH MONDAY...WHILE THERE ARE DIFFERENCES IN THE
TIMING AND STRENGTH...THE GFS AND ECMWF BRING A STRONG UPPER TROUGH
AND SIGNIFICANT SURFACE FRONTAL SYSTEM INTO THE REGION TO WARRANT
CHANCES FOR RAIN FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE 12Z
GFS DEPICTED A FEED OF MONSOONAL MOISTURE AND HIGH PW INTO THE
REGION ALONG WITH A ONE PLUS INCH QPF BULLS EYE OVER SW IA. WHILE IT
IS WAY TO SOON TO PIN DOWN...THIS HINTS AT A POSSIBLE WIDESPREAD
SIGNIFICANT RAINFALL EVENT THAT WOULD BE THE FIRST IN WEEKS OVER THE
REGION. TEMPERATURES ARE KEPT NEAR TO BELOW NORMAL...WITH HIGHS
MAINLY IN THE 70S AND LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1110 PM CDT MON SEP 9 2013

HOT WEATHER WILL CONTINUE TO TO AFFECT IOWA AND ILLINOIS
THROUGH TUESDAY AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL CONTINUE
AROUND 8 KTS OVERNIGHT...THEN BECOME SOUTHWEST AT 12 TO 20 KTS
DURING THE DAY TUESDAY. ALL VISIBILITIES AND CIGS WILL BE VFR WITH
DRY WEATHER ALSO EXPECTED THROUGH 06Z/11...HOWEVER SHOWER ACTIVITY
WILL BECOME CLOSE TO NORTHEAST IOWA BY 03/11 BUT IT SHOULD HOLD
OFF UNTIL AFTER 06Z/11 FOR DBQ AND CID.
ERVIN

&&

.CLIMATE...
ISSUED AT 7 PM CDT MON SEP 9 2013

RECORD HIGHS FOR SEPTEMBER 9...

MOLINE.........99 IN 1933...TIED AT 99 TODAY
CEDAR RAPIDS...98 IN 1955...BROKEN AT 99 TODAY
DUBUQUE........97 IN 1955
BURLINGTON.....100 IN 1912...TIED AT 100 TODAY

RECORD HIGHS FOR SEPTEMBER 10...

MOLINE.........95 IN 1983
CEDAR RAPIDS...98 IN 1931
DUBUQUE........97 IN 1895
BURLINGTON.....97 IN 1933

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...ERVIN
Hazardous weather outlook, Sep 9, 2:30 AM CST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON SEP 9 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100830-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
330 AM CDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL BE IN THE 95 TO 100 RANGE THIS AFTERNOON
DUE TO COMBINATION OF TEMPERATURES IN THE MID AND UPPER 90S AND
THE HUMIDITY. A FEW LOCATIONS IN SOUTHEAST IOWA AND NORTHEAST
MISSOURI COULD SEE THE HEAT INDEX ABOVE 100 FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY WITH HEAT INDEX
VALUES OF 95 TO 100 DURING THE AFTERNOON.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THERE IS A CHANCE OF
THUNDERSTORMS. AT THIS TIME NO SEVERE STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT

DLF/08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Benton

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Drought, Van Buren

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Drought Monitor
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Drought, Linn

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Drought, Cedar

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Drought, Jones

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Drought, Clinton

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Drought, Muscatine

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Muscatine forecast zone
Reported by
Drought Monitor
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Drought, Scott

When
September 10, 12:00 AM CST to September 30, 11:59 PM CST
Where
Scott forecast zone
Reported by
Drought Monitor
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476545, 476546, 476548, 476549, 476550, 476552, 476553, 476554.